Multivitamin supplementation could help prevent, and potentially treat, vitamin B12 deficiencies in patients living in aged care facilities, experts say.
A recent Australian study found 14 per cent of 130 patients living in residential aged care facilities in southern Tasmania were vitamin B12 deficient, with serum B12 levels less than 150 pmol/L.
As vitamin B12 deficiency can manifest in a range of symptoms that are frequently misdiagnosed, the finding of undetected deficiency is a cause for concern.
"Oral multivitamin supplementation may help prevent deficiency, and potentially treat existing deficiencies in older institutionalised people," lead author, Professor Gregory Peterson, from the Unit for Medication Outcomes Research and Education, School of Pharmacy, University of Tasmania, said.
In line with previous evidence results also showed that risk factors associated with reduced serum B12 levels included age and male gender.
Lower serum B12 levels were also significantly associated with use of an antipsychotic drug, the study found.
"Whether this finding is casual (the medications caused low serum B12 levels) or effectual (low B12 levels led to the clinical symptoms that required the antipsychotic prescription) is uncertain and requires further exploration," Professor Peterson said.
The study used vitamin B12 serum tests to analyse the prevalence of undiagnosed vitamin B12 deficiency among residential aged care facility residents without a prior diagnosis of vitamin B12 deficiency or recorded serum B12 levels within the past six months.
Mirkazemi C, Peterson GM, Tenni PC, Jackson SL. Vitamin B12 deficiency in Australian residential aged care facilities. J Nutr Health Aging. 2012;16(3):277-80.
So what about male Baby Boomers at home?
Well, you need not be institutionalized to become B12 deficient. When you age, the way your senses are able to give you information about the world changes. Your senses become less acute, and you may have trouble distinguishing taste, smell, touch, vision, and hearing. This will affect your appetite leading to an imbalance of nutrition.
Supplementing with a good multivitamin makes sense for you too!